OR WAIT null SECS
Outbreak of severe pulmonary disease linked to e-cigarette use.
CDC reports that there is a multistate outbreak of lung illness associated with the use of e-cigarette products. More than 450 possible cases have been reported to the CDC from 33 states and one U.S. territory. There have been five confirmed deaths. The health organization says that these numbers may change frequently.
CDC, the FDA, state and local health departments, and other clinical and public health partners are investigating the incidence of severe pulmonary disease associated with e-cigarette product use.
“As we work to identify what is causing otherwise healthy young people to become ill, state health officials and doctors are finding clinical similarities that will help doctors identify patients more quickly,” says Dana Meaney Delman, MD, of the CDC. “And, while the investigation is ongoing, CDC has advised that individuals consider not using e-cigarettes because as of now, this is the primary means of preventing this type of severe lung disease.”
E-cigarettes are devices that deliver an aerosol to the user by heating a liquid that usually contains nicotine, flavorings, and other chemicals. They come in many shapes, sizes, and device types and are known by many different names. Use is sometimes referred to as “vaping” or “juuling,” coined after the popularity of the Juul e-cigarette.
According to CDC, e-cigarettes can contain harmful or potentially harmful substances, including nicotine, heavy metals, volatile organic compounds, and carcinogenic chemicals. E-cigarette products that are used to deliver illicit substances may be acquired from unknown sources and may be modified for uses that could increase their potential for harm to the user.
Although the etiology of e-cigarette-associated pulmonary disease is undetermined, epidemiologic investigations in affected states are ongoing to better characterize the exposures, demographic, clinical, and laboratory features and behaviors of patients. The investigation has not identified a cause, but all patients have reported using e-cigarette products.
So far, investigators have not found any specific substance or e-cigarette product that is linked to all cases. However, many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC), a psychoactive component of the marijuana plant.
Many of the samples tested by the states or by the FDA as part of the investigation have been identified as vaping products containing THC and further, most of those samples with THC tested also contained significant amounts of vitamin E acetate. Vitamin E acetate is a substance present in topical consumer products or dietary supplements, but data are limited about its effects after inhalation.
While the FDA does not have enough data to conclude that vitamin E acetate is the cause of the lung injury in these cases, the agency believes it is prudent to avoid inhaling this substance. Because consumers cannot be sure whether any THC vaping products may contain Vitamin E acetate, the agency urges consumers to avoid buying vaping products on the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores.
Additionally, no youth should be using any vaping product, regardless of the substance, the FDA advises. It says that more information is needed to better understand whether there’s a relationship between any specific products or substances and the reported illnesses.